Ohio, 2016

Hail in Ohio, April 28, 2016

April 28, 2016 · NWS RLX · 7 events in 3 counties and zones

An east to west front had lifted north into central Ohio during the day, but still just south of the Interstate 70 corridor. More clouds and cooler temperatures lingered north of the boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

An east to west front had lifted north into central Ohio during the day, but still just south of the Interstate 70 corridor. More clouds and cooler temperatures lingered north of the boundary. In southern Ohio, more sunshine allowed for warmer temperatures and increased instability during the afternoon. Temperatures had warmed to the mid 70s with dew points in the lower 60s.

Thunderstorms formed during the mid afternoon and moved southeast. One long lived cell produced the largest hail in Athens County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 28, 1:45 PM EST, 42 minutes earlier.

Area forecast discussion, Apr 28, 1:45 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
245 PM EDT THU APR 28 2016

.SYNOPSIS...
SURFACE LOW PRESSURE LINGERS THROUGH TONIGHT WITH MORE CONVECTION
EXPECTED. RAIN CHANCES DECREASE FRIDAY BUT LOW LEVEL MOISTURE
LINGERS. ANOTHER SYSTEM BRINGS PRECIPITATION FOR SATURDAY AND SUNDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
AS OF 1730Z...FRONT NEARLY STATIONARY NEAR MGW ON WEST TO NORTH OF
PKB AND SOUTH OF ZZV TO NORTH OF CVG.  THE FRONT WILL BEGIN TO SAG
SOUTH OVERNIGHT.

INSTABILITY CONTINUES TO INCREASE...SO WE STILL EXPECT NUMEROUS SHOWERS
AND THUNDERSTORMS TO FORM SOUTH OF THE FRONT. SO THE LIKELY POPS WE
INSERTED THIS MORNING...SHOULD STILL BE ON TRACK FOR THIS AFTERNOON
INTO THE EVENING.  DID ADJUST HIGHER POPS A BIT FURTHER SOUTH INTO
OUR SOUTHERN WV COUNTIES TOO.

DUE TO THE PAST RAINS OF 3 DAYS...AFTER COORDINATING WITH OUR
HYDROLOGIST...WE WILL POST A SHORT TERM FLASH FLOOD WATCH FOR
LATE AFTERNOON AND EARLY EVENING IN THOSE WETTEST COUNTIES. STILL
CONCERNED WITH LOCALIZED DOWNPOURS OVER THE WET AREAS. OF
COURSE...WITH EQUILIBRIUM LEVEL AROUND 30 THSD FT PER THE
RAP...WE ARE ALSO CONCERNED ABOUT SEVERE STORMS TOO.

AS THAT FRONT SAGS SOUTH...LOTS OF LOW CLOUDS FIGURES ON FRIDAY
MORNING...ESPECIALLY FOR EASTERN OHIO AND NORTHERN WEST
VIRGINIA...AS COOLER TEMPERATURES ARE ADVECTED SOUTH AS 925 MB FLOW
TURNS NW.  HELD ONTO SOME 20 TO 40 POPS IN OUR NORTHEASTERN COUNTIES.

TRIED TO LIFT CEILINGS 15 TO 18Z FRIDAY.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
ANY LINGERING SHOWERS WILL COME TO AN END FRIDAY NIGHT. BUT THE
DRY WEATHER IS FAIRLY SHORT LIVED AS MOISTURE INCREASES FROM THE
SOUTHWEST SATURDAY. A LOW PRESSURE SYSTEM WILL MOVE INTO THE LOWER OHIO
RIVER VALLEY SATURDAY DRIVING A WARM FRONT NORTH ACROSS THE CWA
WITH SHOWERS AND THUNDERSTORMS. THE LOW WILL PASS THE CWA ON
SUNDAY WITH A COLD FRONT SLIDING THROUGH. SOME DIFFERENCES BETWEEN
MODELS ON THE EVOLUTION OF THIS SYSTEM...SO OVERALL TIMING OF
HIGHEST POPS MAY VARY...BUT HAVE LIKELY TO CATEGORICAL POPS
SATURDAY AFTERNOON AND AGAIN SUNDAY. PWATS SURGE UP TO AROUND 1.5
INCHES SATURDAY AFTERNOON...THEN WE WILL ALSO GET A POOLING OF
PWATS AHEAD OF THE FRONT...PUSHING THEM UP TO AROUND 1.5 INCHES
AGAIN. WITH THE RECENT RAINFALL PATTERNS...AREAS THAT HAVE BEEN
HIT SEVERAL TIMES OVER THE PAST WEEK WILL NEED TO BE WATCHED FOR
POTENTIAL WATER CONCERNS. WILL MENTION THIS IN THE HWO. SHOULD GET
SOME INSTABILITY SUNDAY...BUT THINK CLOUDS WILL LIMIT IT SOME.
HOWEVER...WITH SHEAR OF 35-45KTS...CANNOT RULE OUT SOME GUSTY
THUNDERSTORMS.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
COLD FRONT SHOULD BE WELL SOUTH AND EAST BY MONDAY...BUT MODELS
BRING WEAK UPPER LEVEL TROUGH THROUGH...SO HAVE SHOWERS LINGERING.
THE 00Z ECMWF THEN SHOWS A WAVE ALONG THE FRONT BULGING IT BACK
NORTH TUESDAY INTO SOUTHEASTERN CWA. THE 12Z ECMWF IS EVEN MORE
AGGRESSIVE SURGING THE FRONT BACK NORTH WITH THIS WAVE...AND WOULD
SPELL PRECIP ACROSS MUCH OF THE CWA. HOWEVER GFS KEEPS THE ENTIRE
THING FARTHER SOUTH. WENT WITH ONLY SLIGHT CHANCE POPS FOR NOW
UNTIL THIS BECOMES BETTER RESOLVED. OTHERWISE REMAINED CLOSE TO
WPC GUIDANCE.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
STILL EXPECT NUMEROUS SHOWERS AND THUNDERSTORMS TO FORM 18Z TO 21Z
SOUTH OF THE FRONT.  SO HIGHLY VARIABLE CONDITIONS IN THE
CONVECTION...THAT CAN NOT BE ENTIRELY SHOWN IN THE POINT TAFS.  WILL
PUT TSTMS IN VCNTY IN THE TAFS...UNTIL WE SEE THE STORMS THREATENING
THE TERMINAL.  EQUILIBRIUM LEVEL 30 TO 34 THSD...FREEZING LEVEL
AROUND 11 THSD.  COULD EASILY SEE SOME SEVERE...AND LOCALIZED
DOWNPOURS.

HAVE LOCAL IFR IN THUNDERSTORMS...WITH CEILINGS MOSTLY 2 TO 3 THSD
FT BKN TO OVC.

00Z TO 06Z...THUNDERSTORMS WANE BUT SHOWERS LINGER.  LOW CEILINGS
FORMING.

06Z TO 14Z...FIGURING MORE WIDESPREAD STRATUS...AND THUS FORECASTING
MORE 2 TO 4 MILES IN FOG...INSTEAD OF THE AOB 1 MILE.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING THE LOW CEILINGS FORMING OVERNIGHT AND
LOWER VSBY MAY VARY.  RAIN INDUCED FOG COULD FORM EARLIER THAN
FORECAST TONIGHT.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    M    M    M    M    M    M    M    M    M    M    M
HTS CONSISTENCY  H    H    H    M    M    H    H    H    H    H    H    H
BKW CONSISTENCY  H    M    M    H    M    M    M    M    M    M    M    M
EKN CONSISTENCY  M    M    M    L    M    M    M    M    M    M    M    M
PKB CONSISTENCY  H    H    M    M    M    M    M    M    M    M    M    M
CKB CONSISTENCY  H    M    M    M    M    M    M    M    M    M    M    M

AFTER 18Z FRIDAY...
IFR POSSIBLE AGAIN SATURDAY INTO SUNDAY WITH ADDITIONAL ROUNDS OF
SHOWERS AND THUNDERSTORMS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR WVZ005>011-
     013>020-026>030-037>039-046-047.
OH...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR OHZ075-076-
     083>087.
KY...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR KYZ101>103-
     105.
VA...NONE.

&&

SYNOPSIS...KTB/MZ
NEAR TERM...KTB
SHORT TERM...MZ
LONG TERM...MZ
AVIATION...KTB
Hazardous weather outlook, Apr 28, 1:19 PM EST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
219 PM EDT THU APR 28 2016

KYZ101>103-105-OHZ075-076-083>087-WVZ005>011-013>020-026>030-037>039-
046-047-291830-
GREENUP-CARTER-BOYD-LAWRENCE KY-ATHENS-WASHINGTON-JACKSON OH-VINTON-
MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-JACKSON WV-WOOD-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-BOONE-CLAY-BRAXTON-GILMER-LEWIS-NICHOLAS-WEBSTER-UPSHUR-
POCAHONTAS-RANDOLPH-
219 PM EDT THU APR 28 2016

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...PORTIONS
OF SOUTHEAST OHIO...PORTIONS OF CENTRAL WEST VIRGINIA...PORTIONS OF
NORTHERN WEST VIRGINIA...PORTIONS OF SOUTHERN WEST VIRGINIA AND
PORTIONS OF WESTERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

ALSO...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
INTO THIS EVENING. LARGE HAIL AND HAIL OR THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

MORE ROUNDS OF SHOWERS OR THUNDERSTORMS MAY CAUSE LOCALIZED
FLOODING CONCERNS FOR SATURDAY AFTERNOON INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ036-291830-
FAYETTE-
219 PM EDT THU APR 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS INTO THIS
EVENING. LARGE HAIL OR DAMAGING WIND GUSTS ARE THE MAIN THREAT.

LOCALIZED DOWNPOURS MAY ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

MORE ROUNDS OF SHOWERS OR THUNDERSTORMS MAY CAUSE LOCALIZED
FLOODING CONCERNS FOR SATURDAY AFTERNOON INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ066-067-291830-
PERRY-MORGAN-
219 PM EDT THU APR 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-WVZ024-025-033>035-291830-
DICKENSON-BUCHANAN-MINGO-LOGAN-MCDOWELL-WYOMING-RALEIGH-
219 PM EDT THU APR 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
PORTIONS OF SOUTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON
INTO THIS EVENING. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE MAIN
THREATS.

LOCALIZED DOWNPOURS ARE POSSIBLE...BUT MOST AREAS HAVE INITIALLY
DRY SOILS AND LOW STREAM LEVELS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ031-032-040-291830-
HARRISON-TAYLOR-BARBOUR-
219 PM EDT THU APR 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WEST
VIRGINIA AND PORTIONS OF NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HARRISON...TAYLOR...AND BARBOUR COUNTIES ARE ON THE NORTHERN
EDGE OF THE ISOLATED SEVERE THUNDERSTORM THREAT FOR LATE THIS
AFTERNOON AND THIS EVENING. LARGER HAIL WOULD BE THE MAIN
CONCERN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

MORE ROUNDS OF SHOWERS OR THUNDERSTORMS MAY CAUSE LOCALIZED
FLOODING CONCERNS FOR SATURDAY AFTERNOON INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 28, 1:47 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
247 PM EDT THU APR 28 2016

WVZ008-016>019-281930-
CALHOUN-RITCHIE-ROANE-JACKSON-WIRT-
247 PM EDT THU APR 28 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN JACKSON...
WIRT...NORTHWESTERN CALHOUN AND SOUTHERN RITCHIE COUNTIES...

AT 245 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR ELIZABETH TO NEAR RAVENSWOOD...AND MOVING EAST AT
40 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
ELIZABETH...SANDYVILLE...AUBURN...MACFARLAN...CHERRY...PEEWEE...MUNDAY...
CRESTON...BURNT HOUSE...PALESTINE...BROHARD...LUCILLE AND SMITHVILLE.

THIS INCLUDES INTERSTATE 77 IN WEST VIRGINIA BETWEEN MILE MARKERS 143
AND 147.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3911 8081 3908 8084 3908 8085 3907 8086
      3907 8088 3905 8091 3904 8096 3902 8098
      3901 8102 3901 8103 3900 8104 3893 8124
      3887 8190 3907 8138 3915 8083
TIME...MOT...LOC 1845Z 258DEG 36KT 3904 8135 3892 8174

12
Special weather statement, Apr 28, 2:24 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
324 PM EDT THU APR 28 2016

WVZ015-027-282000-
CLAY-KANAWHA-
324 PM EDT THU APR 28 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KANAWHA AND
SOUTHWESTERN CLAY COUNTIES...

AT 323 PM EDT...A STRONG THUNDERSTORM WAS NEAR CHARLESTON...MOVING EAST
AT 35 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CHARLESTON...SOUTH CHARLESTON...SISSONVILLE...CLENDENIN...GLEN...ELKVIEW...
PINCH...COAL FORK...INDORE AND PROCIOUS.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 79 BETWEEN MILE MARKERS 1 AND 21.
 INTERSTATE 77 IN WEST VIRGINIA BETWEEN MILE MARKERS 98 AND 113.
 INTERSTATE 64 IN WEST VIRGINIA BETWEEN MILE MARKERS 55 AND 57.
 ROUTE 119 BETWEEN MILE MARKERS 78 AND 80.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3850 8170 3854 8130 3852 8127 3853 8123
      3853 8119 3855 8116 3855 8113 3832 8111
      3829 8116 3834 8169 3842 8173
TIME...MOT...LOC 1923Z 268DEG 30KT 3841 8159

MAC

The radar

The Charleston,WV radar (KRLX), 87 km away, was scanning. The volume nearest the first event began at 19:25 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Meigs

When
April 28, 2:27 PM EST
Where
Meigs County, 0.87 mi NW of Long Bottom
Measured
0.75 in hail
Reported by
Public
Coordinates
39.090, -81.830

Hail, Meigs

When
April 28, 2:53 PM EST
Where
Meigs County, Reedsville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.120, -81.750

Hail, Athens

When
April 28, 4:18 PM EST
Where
Athens County, 0.82 mi S of Nelsonville
Measured
1 in hail
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.458, -82.231

Hail, Athens

When
April 28, 4:20 PM EST
Where
Athens County, 0.59 mi S of Buchtel
Measured
1 in hail
Reported by
Public
Coordinates
39.462, -82.182

Hail, Athens

When
April 28, 4:25 PM EST
Where
Athens County, 0.87 mi SE of Beaumont
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
39.460, -82.140

Hail, Athens

When
April 28, 4:45 PM EST
Where
Athens County, 2.14 mi W of Broadwell
Measured
2.5 in hail
Property damage
$50,000
Reported by
CoCoRaHS
Coordinates
39.370, -81.920

Hail as large as tennis balls fell. Vehicles were dented.

Hail, Jackson

When
April 28, 6:48 PM EST
Where
Jackson County, 1.48 mi NNW of Jackson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.070, -82.640

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622143, 622142, 622144, 622145, 622146, 622147, 622141.